Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 71, NWS Wichita, KS

June 30, 2007Chautauqua County, Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 30, 2007, 3:49 PM CDT for Chautauqua County, Labette County, Montgomery County, Kansas. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2007, 3:49 PM CDT (20:49 UTC)
Expired
Jun 30, 2007, 11:45 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chautauqua County, KS, Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:20 PM CDTFLASH FLOODCoffeyville, KSSOUTH BUCKEYE AND 8TH STREET CLOSED DUE TO HIGH WATER.
Jun 30, 5:20 PM CDTFLASH FLOODIndependence, KSSOUTH 10TH AND POPLER ESTIMATED UNDER 6 FT OF WATER. HIGHWAY 75 ON THE NORTH SIDE OF THE CITY IS CLOSED. THE CITY MAY ALSO LOSE FRESH WATER SUPPLY DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 302053
FFWICT
KSC019-099-125-010445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT SAT JUN 30 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
  LABETTE COUNTY IN SOUTHEAST KANSAS.
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1145 PM CDT.

* LOCAL LAW ENFORCEMENT OFFICIALS HAVE BEEN REPORTING FLOODING 
ACROSS THE ENTIRE AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE 
EXPECTED TO CONTINUE THIS EVENING IN TO THE OVERNIGHT HOURS WHICH 
WILL FURTHER AGGRAVATE THE FLOODING SITUATION.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALTAMONT...ANGOLA...BARTLETT...BOLTON...CHAUTAUQUA...CHERRYVALE...
  CHETOPA...COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...DENNIS...
  EDNA...ELK CITY...HALE...HAVANA...INDEPENDENCE AIRPORT...
  INDEPENDENCE...LABETTE...LIBERTY...MOUND VALLEY...NIOTAZE...
  OSWEGO...PARSONS...PARSONS TRI CITY AIRPORT...PERU...SEDAN...
  SYCAMORE...TYRO.

PORTIONS OF MONTGOMERY COUNTY ALONG THE VERDIGRIS RIVER HAVE BEEN 
THE MOST SEVERELY IMPACTED BY FLOOD WATERS TODAY AND THESE AREAS 
WILL CONTINUE TO SEE FLOODING TONIGHT.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3700 9507 3701 9651 3728 9648 3728 9596
      3738 9597 3737 9531 3737 9507

$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:25 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 30, 3:25 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT SAT JUN 30 2007

.DISCUSSION...

TONIGHT-MON:

FLOODING AND PROBABILITY OF PRECIPITATION CONTINUE TO BE A BROKEN
RECORD. SERIOUS THREAT AGAIN TONIGHT BUT DEFINITE DIFFERENCES IN
SETUP. 1200 UTC UPPER AIR ANALYSIS SHOWS WELL DEFINED 850MB
EAST/WEST BOUNDARY INTO LOW OVER NORTHWEST OK. CONVERGENCE INTO
BOUNDARY AND WEAK MCV SUPPORTED MOST WIDESPREAD PRECIPITATION ACROSS
EASTERN KS TODAY. UNCAPPED WARM SECTOR COMBINED WITH A LITTLE BIT
OF FILTERED SUN HAS RESULTED IN SLOWLY INCREASING RAIN
SHOWERS/THUNDERSTORMS DURING THE AFTERNOON. GLOBAL FORECAST SYSTEM
MODEL APPEARS TO HAVE GOOD HANDLE OUT OF THE BOX AND WAS GENERALLY
USED FOR THE SHORT TERM. NORTH AMERICAN MODEL SHOWING USUAL
CONVECTIVE FEEDBACK PROBLEMS. 1000-2000 CAPES POSSIBLE IN WARM
SECTOR...BUT PRIMARY THREAT IS DEFINITELY TROPICAL/TORRENTIAL
RAIN. BELIEVE HEAVIEST PRECIPITATION MAY OCCUR NEAR ICT/TOP BORDER
IN SOUTHEAST KS...AND AM NOT CONVINCED BOUNDARY WILL SAG AS FAR
SOUTH AS SOME OTHER MODELS SUGGEST. LOW LEVEL CONVERGENCE MAY NOT
BE AS GOOD AS LAST NIGHT...BUT THERE IS NOTHING TO REALLY STOP THE
PRECIPITATION EITHER. WITH TROPICAL RAINFALL RATES...EVEN
SCATTERED PRECIPITATION WILL ADD UP...UNFORTUNATELY IN AREAS
ALREADY EXPERIENCING RECORD FLOODING.

AS FOR QUANTITATIVE PRECIPITATION FORECAST...ANTICIPATE AMOUNTS
AROUND 2 INCHES LIKELY ACROSS MUCH OF SOUTHEAST KS BY 12 UTC SUN
BUT WITH SIGNIFICANTLY HIGHER LOCAL AMOUNTS IN CONVECTIVE CORES
AND TRAINING. INCREASED PROBABILITY OF PRECIPITATION ON SUN AND
INTO MON AS IT APPEARS THIS LOW WILL NOT BE MOVING OUT VERY
QUICKLY. TEMPERATURES TRIMMED BACK A BIT DUE TO CLOUDS/
PRECIPITATION.

WED-SAT:

WHILE OVERALL PATTERN REMAINS UNCHANGED FROM YESTERDAY AND MODELS
QUITE CONSISTENT ON LONG WAVE PATTERN DURING THIS PERIOD...THE
ACTUAL DETAILS OF THE FORECAST ARE PROBLEMATIC. RIPPLES IN NORTHWEST
FLOW AND COPIOUS MOISTURE IN OR JUST SOUTH OF THE AREA WILL LEAD
TO PERIODIC BOUTS OF THUNDERSTORMS. APPEARS UNLIKELY THAT
TEMPERATURES ALOFT WILL WARM ENOUGH TO COMPLETELY NIX
PRECIPITATION. NOT ENTIRELY CONVINCED ON FRONTAL PASSAGE TIMING...
BUT SHOULD SEE EITHER MCS/FRONTAL PASSAGE LATE WED/EARLY THU.
ADDITIONAL WAVES EVIDENT ON FRI/SAT FROM BOTH EUROPEAN CENTRE FOR
MEDIUM RANGE WEATHER FORECASTS MODEL/GLOBAL FORECAST SYSTEM
MODEL...BUT SIGNIFICANT DIFFERENCES IN TIMING. AS EARLY AS 0000
UTC SAT EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL
SURGES 850MB MOISTURE UP HIGH PLAINS IN RESPONSE TO LEE TROUGHING
WITH FAVORABLE UPSLOPE HIGH PLAINS MCS REGIME. TEMPERED MAXES
ACROSS FLOODED AREAS OF SOUTHEAST KS WHERE MOIST GROUND WILL
RESULT IN SLIGHTLY MORE COOLER TEMPERATURES DUE TO EVAPORATION AND
INCREASED CUMULUS. -HOWERTON

.AVIATION...

WITH LITTLE CHANGES FROM 24HRS AGO...PERSISTENCE WILL BE THE RULE.
BASED ON LATEST TRENDS...INSTRUMENT FLIGHT RULES CONDITIONS ARE
LIKELY ACROSS THE AREA TONIGHT AND THROUGH AT LEAST 1800 UTC SUN.
HEAVY RAIN SHOWERS/THUNDERSTORMS ARE MOST LIKELY AT KICT AND KCNU
WITH SLIGHTLY LESS CHANCES AT KSLN/KRSL/KHUT. WITH MOIST UPSLOPE FLOW
ON SUN...DO NOT ANTICIPATE QUICK CLEARING AT ANY LOCATION.

-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  78  66  84 /  60  50  20  20
HUTCHINSON      64  79  66  84 /  50  40  20  10
NEWTON          65  76  66  84 /  60  50  20  10
ELDORADO        66  77  66  83 /  80  60  30  20
WINFIELD-KWLD   68  80  67  83 /  90  60  30  20
RUSSELL         62  81  65  86 /  20  10  10  10
GREAT BEND      63  80  66  85 /  20  20  10  10
SALINA          63  81  65  85 /  40  30  10  10
MCPHERSON       64  79  66  84 /  50  40  20  10
COFFEYVILLE     70  79  67  83 / 100  80  50  20
CHANUTE         67  79  66  83 / 100  70  40  20
IOLA            66  79  66  83 / 100  70  40  20
PARSONS-KPPF    68  79  67  82 / 100  80  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ052-053-068>072-
083-092>096-098>100.

&&
Hazardous weather outlook, Jun 30, 1:52 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
152 PM CDT SAT JUN 30 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
152 PM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD HEAVY RAINFALL WILL PERSIST ACROSS SOUTH CENTRAL AND
ESPECIALLY SOUTHEAST KANSAS TODAY AND TONIGHT. A FEW HISTORIC RIVER
LEVELS ARE ANTICIPATED ALONG PORTIONS OF THE NEOSHO...VERDIGRIS AND
FALL RIVERS. SEE THE LATEST FLOOD AND RIVER FLOOD WARNINGS FOR
ADDITIONAL DETAILS.

THUNDERSTORMS ARE POSSIBLE TODAY FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE HEAVY RAINFALL IS ANTICIPATED FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS ON SUNDAY WHICH WILL RESULT IN MORE FLOODING. SEE THE LATEST
FLASH FLOOD WATCH FOR THE LATEST INFORMATION.

RIVER FLOODING WILL ALSO CONTINUE ALONG THE VERDIGRIS AND NEOSHO
RIVERS ON SUNDAY AND MONDAY. SEE THE LATEST FLOOD WARNINGS FOR MORE
INFORMATION.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE ON MONDAY AND MONDAY
NIGHT ACROSS SOUTHERN KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE
AND PRODUCE WIND GUSTS UP TO 50 MPH...PEA SIZE HAIL AND HEAVY
RAINFALL.

A COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS ON
WEDNESDAY AND THURSDAY. SOME OF STORMS MAY BECOME STRONG WITH MORE
HEAVY RAINFALL EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY FLOODING OR
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/LAWSON

In the hours before

Local storm report, Jun 30, 1:40 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HEAVY RAIN       FREDONIA                37.53N 95.82W
06/30/2007  M1.75 INCH       WILSON             KS   CO-OP OBSERVER

            RAINFALL SINCE 7 AM SATURDAY MORNING.

&&

LFW
Local storm report, Jun 30, 2:46 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       FREDONIA                37.53N 95.82W
06/30/2007  E17.69 INCH      WILSON             KS   OFFICIAL NWS OBS

            48 HOUR RAINFALL TOTAL ENDING AT 12 PM SATURDAY.

&&

LFW
Local storm report, Jun 30, 2:49 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FLASH FLOOD      INDEPENDENCE            37.23N 95.71W
06/30/2007                   MONTGOMERY         KS   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 160 EAST OF INDEPENDENCE.

&&

RBL
Local storm report, Jun 30, 3:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     FLASH FLOOD      NEOSHO FALLS            38.01N 95.56W
06/30/2007                   WOODSON            KS   LAW ENFORCEMENT

            VOLENTARY EVACUATIONS ARE EXPECTED TO START SOON IN
            NEOSHO FALLS. IN ADDITION HIGHWAY 54 IS CLOSED EAST OF
            YATES CENTER.

&&

RBL
Local storm report, Jun 30, 3:32 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      IOLA                    37.93N 95.40W
06/30/2007                   ALLEN              KS   LAW ENFORCEMENT

            HIGHWAY 169 IS CLOSED IN AND OUT OF IOLA DUE TO HIGH
            WATER. HIGHWAY 58 IS CLOSED FROM COLONY TO HIGHWAY 75 DUE
            TO HIGH WATER.

&&

RBL
Local storm report, Jun 30, 3:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      ELK FALLS               37.37N 96.19W
06/30/2007                   ELK                KS   LAW ENFORCEMENT

            HIGHWAY 160 IS CLOSED AT ELK FALLS AND OAK VALLEY.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:39 PM CDTFlash Flood Warning EmergencyICTWilson14 hr
Jun 29, 8:45 PM CDTFlash Flood WarningICTChautauqua, Montgomery12 hr
Jun 29, 8:58 PM CDTFlash Flood WarningICTElk11 hr
Jun 29, 10:01 PM CDTFlash Flood WarningICTLabette, Neosho12 hr
Jun 29, 10:16 PM CDTFlash Flood WarningICTButler, Cowley, Sumner12 hr
Jun 30, 5:45 AM CDTFlash Flood WarningICTGreenwood9 hr
Jun 30, 7:05 AM CDTFlash Flood WarningICTWilson14 hr
Jun 30, 7:07 AM CDTFlash Flood WarningICTChase12 hr
Jun 30, 7:30 AM CDTFlash Flood WarningICTChautauqua, Montgomery13 hr
Jun 30, 7:45 AM CDTFlash Flood WarningICTAllen12 hr
Jun 30, 8:15 AM CDTFlash Flood WarningICTWoodson12 hr
Jun 30, 8:54 AM CDTFlash Flood WarningICTElk12 hr
Jun 30, 8:55 AM CDTFlash Flood WarningICTChautauqua, Montgomery12 hr
Jun 30, 9:46 AM CDTFlash Flood WarningICTLabette, Neosho12 hr
Jun 30, 10:29 AM CDTFlash Flood WarningICTButler, Cowley, Sumner12 hr
Jun 30, 3:12 PM CDTFlash Flood WarningICTAllen, Woodson8 hr
Jun 30, 3:12 PM CDTFlash Flood WarningICTAllen, Greenwood, Woodson8 hr
Jun 30, 3:32 PM CDTFlash Flood WarningICTButler, Cowley8 hr
Jun 30, 3:36 PM CDTFlash Flood WarningICTElk, Neosho, Wilson8 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.